Alert archive / New York / Coastal Flood Statements in 2012

Coastal Flood Statement 26, NWS New York, NY

December 12, 20124 counties in New York

NWS New York, NY issued this coastal flood statement at Dec 12, 2012, 8:15 PM EST for 4 counties in New York. It took effect at Dec 13, 2012, 5:00 AM EST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Dec 12, 2012, 8:15 PM EST (01:15 UTC)
In effect from
Dec 13, 2012, 5:00 AM EST
Expired
Dec 13, 2012, 9:00 AM EST
In force
4 hr
Issued by
NWS New York, NY

Counties Kings County, NY, Nassau County, NY, Queens County, NY, Suffolk County, NY

The radar

The Brookhaven radar (KOKX), 56 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 1.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2012-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2012-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -134 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
92 kt
0-1 km storm-relative helicity
-134 m²/s²
0-3 km storm-relative helicity
-60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

276 
WHUS41 KOKX 130115
CFWOKX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
815 PM EST WED DEC 12 2012

...ISOLATED MINOR COASTAL FLOODING POSSIBLE DURING HIGH TIDE
THURSDAY MORNING...

NYZ075-080-178-179-131000-
/O.NEW.KOKX.CF.S.0026.121213T1000Z-121213T1500Z/
KINGS (BROOKLYN)-SOUTHWESTERN SUFFOLK-SOUTHERN QUEENS-
SOUTHERN NASSAU-
815 PM EST WED DEC 12 2012

* LOCATIONS...AREAS VULNERABLE TO COASTAL FLOODING ALONG THE
  SOUTH SHORE BAYS OF NASSAU...WESTERN SUFFOLK...KINGS AND QUEENS
  COUNTIES.

* TIDAL DEPARTURES....AROUND 0.5 TO 1 FT ABOVE ASTRONOMICAL TIDES.

* TIMING...DURING TIMES OF HIGH TIDE BETWEEN 600 AND 1000 AM.

* IMPACTS...ISOLATED MINOR INUNDATION OF ROADWAYS AND ADJACENT
  PROPERTIES.

$$
1 follow-up statement
813 
WHUS41 KOKX 130912
CFWOKX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
412 AM EST THU DEC 13 2012

...MINOR COASTAL FLOODING LIKELY ACROSS HIGHLY VULNERABLE COASTAL AREAS
DURING HIGH TIDE THIS MORNING...

NYZ080-131015-
/O.CAN.KOKX.CF.S.0026.121213T1000Z-121213T1500Z/
SOUTHWESTERN SUFFOLK-
412 AM EST THU DEC 13 2012

TIDAL LEVELS ARE EXPECTED TO STAY BELOW MINOR COASTAL FLOODING
THRESHOLDS...SO THE COASTAL FLOOD STATEMENT HAS BEEN CANCELED.

$$

NYZ075-178-179-131400-
/O.EXT.KOKX.CF.S.0026.121213T1100Z-121213T1400Z/
KINGS (BROOKLYN)-SOUTHERN QUEENS-SOUTHERN NASSAU-
412 AM EST THU DEC 13 2012


* LOCATIONS...AREAS HIGHLY VULNERABLE TO COASTAL FLOODING ALONG
  THE SOUTH SHORE BAYS OF NASSAU...KINGS AND QUEENS COUNTIES.

* TIDAL DEPARTURES....AROUND 0.5 TO 1 FT ABOVE ASTRONOMICAL 
  TIDES.

* TIMING...DURING TIMES OF HIGH TIDE BETWEEN 700 AND 900 AM.

* IMPACTS...MINOR INUNDATION OF ROADWAYS AND ADJACENT PROPERTIES
  ACROSS HIGHLY VULNERABLE COASTAL AREAS.


$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at Dec 12, 6:42 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Dec 12, 6:42 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
642 PM EST WED DEC 12 2012

.SYNOPSIS...
HIGH PRESSURE BUILDS IN THE REGION THROUGH THURSDAY...THEN SETTLES
OVER THE MID ATLANTIC STATES THURSDAY NIGHT AND FRIDAY. A COLD
FRONT CROSSES THE AREA FRIDAY NIGHT. HIGH PRESSURE BUILDS DOWN
FROM CANADA SATURDAY AND SATURDAY NIGHT. THIS HIGH SLOWLY
RETREATS TO THE NORTHEAST...AS SERIES OF DEVELOPING LOW PRESSURE
SYSTEMS WILL IMPACT THE REGION LATE THIS WEEKEND AND INTO THE
MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /THROUGH THURSDAY/...
FORECAST ON TRACK WITH JUST MINOR ADJUSTMENTS TO HOURLY
TEMPERATURES. OTHERWISE...ZONAL FLOW DEVELOPS OVER THE REGION
TONIGHT...AS A SHEARING NORTHERN STREAM SHORTWAVE EXITS TO THE
NORTHEAST...AND A SOUTHERN STREAM TROUGH MOVES INTO THE MID-
ATLANTIC STATES.

CIRRUS OVER THE REGION SHOULD THIN...AS THE NORTHERN STREAM
SHORTWAVE DEPARTS THIS EVENING...AND THE NW 1/2 OF THE CWA COULD
CLEAR OUT...AS ONLY WILL BE LEFT WITH CIRRUS FROM THE COASTAL LOW
ALONG THE SE COAST.

GIVEN THIN CIRRUS TO NO CLOUD COVER AND LIGHT WINDS...SHOULD HAVE
DECENT TO STRONG RADIATIONAL COOLING TONIGHT. AS A RESULT WENT
WITH LOWER OF MAV/MET GUIDANCE AND NAM 2-METER TEMPERATURES FOR
LOWS...EXCEPT IN THE NYC HEAT ISLAND WHERE ONLY USED MINIMUM OF
MAV/MET GUIDANCE. LOWS SHOULD BE FAIRLY SIMILAR TO LAST
NIGHTS...WITH NEAR NORMAL TEMPERATURES...EXCEPT AROUND 5 DEGREES
ABOVE NORMAL IN THE NYC METRO.

&&

.SHORT TERM /THURSDAY NIGHT/...
ZONAL FLOW SETS UP BY LATE THURSDAY AS SOUTHERN STREAM SYSTEM
PASSES TO OUR SOUTH...AND CONTINUES THURSDAY NIGHT. SHOULD SEE
HIGH CLOUD COVERAGE GRADUALLY DIMINISH AS THE ASSOCIATED STORM
SYSTEM TRACKS ENE FROM THE SE U.S. COAST.

FOR HIGHS THURSDAY USED A BLEND OF 2 PARTS MAV GUIDANCE BLENDED
WITH NAM 2-METER TEMPERATURES AND A MIX DOWN FROM 900 HPA AND 1
PART MET GUIDANCE. EXPECT HIGHS TO BE A DEGREE OR SO ABOVE NORMAL.

THE LIMITING FACTOR ON LOWS THURSDAY NIGHT WILL BE WARM ADVECTION
FROM A LIGHT W-WSW FLOW SETTING UP OVER THE REGION OVERNIGHT AS
HIGH PRESSURE SETTLES TO OUR SW. EXPECT LOWS TO BE A FEW DEGREES
WARMER THAN TONIGHT AS A RESULT...CONSISTENT WITH A BLEND OF
MAV/MET GUIDANCE.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
HIGH PRESSURE OVER THE AREA FRIDAY SLOWLY MOVES OFFSHORE...AND THEN
DEPARTS ON SATURDAY. DRY WEATHER ON TAP FOR THE END OF THE WORK WEEK
AND START OF THE WEEKEND WITH TEMPS RUNNING ABOUT 5 DEGREES ABOVE
NORMAL WITH HIGHS IN THE MID TO UPPER 40S ACROSS MOST OF THE CWA AND
AROUND 50 IN/AROUND NYC.

STARTING ON SUNDAY...A PROLONGED PERIOD OF UNSETTLED WEATHER IS ON
TAP FOR THE AREA THROUGH THE MIDDLE OF NEXT WEEK. THE MODELS HAVE
DIVERGING SOLUTIONS AS TO WHAT IS GOING TO HAPPEN AND WHEN IT WILL
HAPPEN.

HIGH PRES BUILDS INTO EASTERN CANADA SATURDAY NIGHT AS LOW PRES
MOVES INTO THE GREAT LAKES. A WARM FRONT AHEAD OF THE LOW PUSHES
TOWARDS THE NORTHEAST ON SUNDAY. WINTRY PRECIP LIKELY FOR THE
INTERIOR AND LONG ISLAND SATURDAY NIGHT...CHANGING OVER TO PLAIN
RAIN SUNDAY AS THE WARM FRONT LIFTS NORTH THOUGH THE REGION AND
TEMPS WARM INTO THE 40S. TOO SOON TO DETERMINE HOW MUCH SNOW/ICE
ACCUMULATION WOULD FALL. THE PARENT LOW MOVES INTO CANADA...BUT A
WEAK SECONDARY LOW WILL FORM OVER THE DELMARVA AREA SUNDAY NIGHT...
AND WILL DEPART ON MONDAY.

FROM THERE...A DEEP MID-LEVEL TROUGH DIGS INTO THE CENTRAL PLAINS ON
MONDAY. THIS IS WHERE THE MODELS DIVERGE. THE ECMWF HAS A COASTAL
PASS SOUTH OF LONG ISLAND LATE MONDAY...WHEREAS THE GFS HOLDS OFF ON
THAT LOW UNTIL LATE MONDAY NIGHT/TUESDAY. THE GFS THEN HAS THAT LOW
DEPART TUESDAY NIGHT...AND THE ECMWF BRINGS ANOTHER COASTAL LOW TO
THE REGION ON WEDNESDAY.

BASED ON THE POSITIONING OF THESE SYSTEMS...LOOKS LIKE ENOUGH WARM
AIR WILL SURGE INTO THE REGION TO KEEP PRECIP RAIN...AT LEAST DURING
THE DAY. AT NIGHT...TEMPS WOULD BE COLD ENOUGH TO SUPPORT SNOW OR A
RAIN/SNOW MIX. HIGH UNCERTAINTY AT THIS TIME...SO WILL CARRY CHANCE
POPS THROUGH THE FORECAST PERIOD. DUE TO THE HIGH LEVELS OF
UNCERTAINTY...FOLLOWED HPC GUIDANCE FOR THE LONG TERM PERIOD.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
HIGH CONFIDENCE IN FORECAST WITH HIGH PRESSURE BUILDING OVER THE REGION.

WINDS GENERALLY NW-NLY BETWEEN 340 AND 010...5 TO 10 KTS.

BKN HIGH LEVEL CLOUDS WILL SCATTER OUT BY TOMORROW MORNING.

     ...NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS CAN
BE FOUND AT:  HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KEWR FCSTER COMMENTS: WINDS MAY HOVER AROUND 320/330 THROUGH
03Z...THEN SHIFT TO A NLY FLOW THE REST OF THE NIGHT.

KJFK FCSTER COMMENTS: NO UNSCHEDULED AMENDMENTS EXPECTED.

KLGA FCSTER COMMENTS: NO UNSCHEDULED AMENDMENTS EXPECTED.

KTEB FCSTER COMMENTS: WINDS MAY HOVER AROUND 320/330 THROUGH
03Z...THEN SHIFT TO A NLY FLOW THE REST OF THE NIGHT.

KHPN FCSTER COMMENTS: NO UNSCHEDULED AMENDMENTS EXPECTED.

KISP FCSTER COMMENTS: NO UNSCHEDULED AMENDMENTS EXPECTED.

.OUTLOOK FOR 00Z FRI THROUGH MON...
.FRI-SAT EVENING...VFR.

.LATE SAT NIGHT...MVFR OR LOWER CONDITIONS POSSIBLE AS A WARM FRONT
APPROACHES. LOW CONFIDENCE ON PRECIP TYPE INLAND...MOST LIKELY
SNOW OR MIXED PRECIP AT KSWF/KHPN. RAIN EXPECTED ELSEWHERE.

.SUNDAY-MON...MVFR OR LOWER CONDITIONS EXPECTED AS A COMPLEX LOW
PRESSURE SYSTEM IMPACTS THE AREA. PRECIP TYPE SHOULD BE MAINLY
RAIN...BUT KSWF AND POSSIBLY KHPN COULD SEE A PERIOD OF FREEZING
RAIN OR MIXED PRECIP TO START SUNDAY MORNING. GUSTY E-NE WINDS ARE
POSSIBLE IF THE LOW BECOMES STRONG AND PASSES JUST TO THE
SOUTH/EAST.

&&

.MARINE...
A LIGHT PRESSURE GRADIENT AROUND LONG ISLAND WILL KEEP WINDS OVER
THE SOUND/BAYS/HARBOR AND WITH IN A FEW MILES OF THE SOUTH COAST
OF LONG ISLAND AT 10 KT OR LESS TONIGHT THROUGH THURSDAY NIGHT.
FROM AROUND 10-20 NM OFFSHORE THOUGH...THERE SHOULD BE ENOUGH OF A
GRADIENT WITH THE LOW TRACKING SEVERAL HUNDRED MILES TO OUR SOUTH
FOR NE WINDS TO INCREASE TO 10-15 KT WITH SOME GUSTS TO AROUND 20
KT FROM LATE TONIGHT INTO THURSDAY. BASED ON THIS...NO HEADLINES
ARE NEEDED THROUGH THURSDAY NIGHT.

GENERALLY SUB-SCA CONDITIONS EXPECTED FRIDAY THROUGH THE WEEKEND.
AS A SERIES OF COASTAL LOWS POSSIBLY IMPACT THE AREA FOR THE START
OF THE NEW WEEK...WINDS AND WAVES WILL INCREASE...ESPECIALLY IN
EASTERN ZONES...TO LEVELS ABOVE SCA CRITERIA.

&&

.HYDROLOGY...
DRY WEATHER EXPECTED THROUGH AT LEAST SATURDAY EVENING.

THE NEXT CHANCE FOR WIDESPREAD SIGNIFICANT PRECIPITATION WILL BE
FROM SUNDAY MORNING INTO EARLY NEXT WEEK.

&&

.TIDES/COASTAL FLOODING...
WITH A NEW MOON TONIGHT...HIGH TIDES THURSDAY MORNING WILL BE
WITHIN 1/2-1 FT OF MINOR COASTAL FLOOD BENCHMARKS. WITH A WEAK
NORTHERLY FLOW...EXPECT SOME MINOR NEGATIVE DEPARTURES...SO DO NOT
EXPECT THESE BENCH MARKS TO BE REACHED...AND LIKELY NOT GET WITHIN
.2 FT OF THEM. AS A RESULT...DO NOT ANTICIPATE THE NEED FOR ANY
COASTAL FLOOD STATEMENT AT THIS TIME.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...MALOIT/MPS
NEAR TERM...MALOIT
SHORT TERM...MALOIT
LONG TERM...MPS
AVIATION...SEARS
MARINE...MALOIT/MPS
HYDROLOGY...MALOIT
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Dec 12, 3:33 AM EST, 16 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
333 AM EST WED DEC 12 2012

ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006-103>108-
NYZ067>075-078>081-176>179-130845-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN FAIRFIELD-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-
WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX-
WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
333 AM EST WED DEC 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST
NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 3:59 PM ESTCoastal Flood StatementOKXKings, Nassau, Queens17 hr
Dec 13, 4:00 PM ESTSmall Craft AdvisoryOKX26 hr

Nearby

Coastal Flood Statements in New York, 2012Every coastal flood statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.